Gadolinium (Gd) is associated with nephrogenic systemic fibrosis (NSF), a severe disorder mimicking scleroderma with involvement of the skin, lungs, heart, liver, and muscles. There is strong evidence that specific Gd-containing contrast agents (GCCAs) used in magnetic resonance imaging can cause NSF when administered to patients with chronic kidney disease. We present the 8-year history of cutaneous NSF with osseous metaplasia that occurred in a 56-year-old man with dialysis-dependent renal failure who was exposed to GCCA [gadopentate dimeglumine (Magnevist; Bayer Schering Pharma AG, Pittsburgh, PA)]. Three months after exposure to GCCA, he developed pruritic, pigmented patches that slowly coalesced and darkened over 8 years. Although not recognized at onset, skin biopsy showed typical histology of NSF affecting the entire dermis: CD34/procollagen I spindle cells associated with fibrosis. Biopsy performed 6 years later showed superficial scar-like fibrosis that was CD34/procollagen I and had numerous elastocollagenous balls (refractile elastic fibers surrounded by coarse collagen). Biopsy 7 years later showed the superimposition of osseous metaplasia on elastocollagenous balls. Both of these later biopsies had typical NSF histology affecting the deep dermis and subcutis. Over time, there was progressive diminishment of CD34 and procollagen I+ cells and an increase in FXIIIa+ and CD68 cells. Scanning electron microscopy and energy-dispersive x-ray spectroscopy showed Gd deposits in all areas of typical NSF histology but not in the regions of scar-like fibrosis, elastocollagenous balls, or osseous metaplasia. We suspect that the later changes may represent a late, involuting stage of NSF.